Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 85, NWS Bismarck, ND

June 30, 2002Foster County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 30, 2002, 1:54 AM CDT for Foster County, Stutsman County, North Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2002, 1:54 AM CDT (06:54 UTC)
Expired
Jun 30, 2002, 2:45 AM CDT
In force
51 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Foster County, ND, Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 119 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
3920 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

020 
WUUS53 KBIS 300654
SVRBIS
NDC031-093-300745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
154 AM CDT SUN JUN 30 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA
  NORTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 245 AM CDT

* AT 154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KENSAL...OR ABOUT 27 MILES NORTH OF
  JAMESTOWN...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLENFIELD AT 200 AM CDT
  KENSAL AT 200 AM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4740 9914 4712 9911 4723 9852 4756 9853

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:50 PM CDT, 10 hours 4 minutes earlier.

Area forecast discussion, Jun 29, 3:50 PM CDT, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT SAT JUN 29 2002

FORECAST CONCERNS TODAY ARE THUNDERSTORM POTENTIAL AND TEMPERATURES.

FOR TONIGHT...VERY WARM AIR ACROSS THE REGION NOW RECHING THE
CONVECTIVE TEMPERATURE OF 105 TO 108 DEGREES. ALTHOUGH WARM AIR IS
ALOFT THE MAIN THREAT TONIGHT WILL BE STRONG WINDS ASSOCIATED WITH
SQUALL LINE THAT LIKELY WILL DEVELOP ALONG COLDL FRONT MOVING INTO
EASTERN MONTANA. SO WILL KEEP THE MENTION OF DAMAGING WINDS IN THE
ZONE FORECAST.

ON SUNDAY...POST FRONTAL DRYING WILL SWEEP CLEAR SKIES INTO THE WEST
AND CENTRAL WITH SOME LINGERING THUNDERSTORMS EAST. SUNDAY NIGHT
WILL BE DRY CENTRAL AND EAST...BUT STRONG MID LEVEL FLOW WILL BRING
SUFFICIENT DYNAMICS TO CREATE SCATTERED SHOWERS AND THUNDERSTORMS
WEST....SPREADING CENTRAL AND EAST MONDAY. TUESDAY AND WEDNESDAY
WILL BE DRY...THEN JULY 4TH PERIOD INTO THE WEEKEND WILL SEE CHANCE
OF THUNDERSTORMS.

.BIS...NONE.

WA

In the hours before

Local storm report, Jun 29, 8:08 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

808 PM CDT SAT JUN 29 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0806 PM    11 S ALEXANDER            ND   65 MPH TSTM GUST

06/29/02   MCKENZIE                       REPORTED BY PUBLIC.
Local storm report, Jun 29, 8:40 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

840 PM CDT SAT JUN 29 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0815 PM    1 W TRENTON               ND   60 MPH TSTM GUST

06/29/02   WILLIAMS                       REPORTED BY PUBLIC.

                                          WINDS ESTIMATED, GRAIN

                                          BIN  DESTROYED.
Local storm report, Jun 29, 8:54 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

854 PM CDT SAT JUN 29 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0850 PM    STANLEY                   ND   60 MPH TSTM GUST

06/29/02   MOUNTRAIL                      REPORTED BY HAM RADIO

                                          OPERATOR. WIND GUSTS

                                          BLEW OVER RADIO ANTENNA.
Special weather statement, Jun 29, 10:16 PM CDT, 3 hours 38 minutes before
NDZ001-009-017-300515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1016 PM CDT (916 PM MDT) SAT JUN 29 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT CDT (1100 PM
MDT)...

AT 1015 PM CDT (915 PM MDT) LOCAL RADAR INDICATED SCATTERED SHOWERS
AND THUNDERSTORMS MOVING INTO DIVIDE...WILLIAMS AND MCKENZIE
COUNTIES. THE STORMS ARE MOVING EAST TO NORTHEAST AT ABOUT 25 MPH.
NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE...BUT THEY DO
HAVE THE POTENTIAL TO PRODUCE BRIEF PERIODS OF MODERATE RAIN...
WIND GUSTS TO 40 MPH AND DANGEROUS LIGHTNING THROUGH MIDNIGHT. STAY
TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.

THOMSON
Local storm report, Jun 29, 10:28 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1028 PM CDT SAT JUN 29 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0911 PM    6 NW MOHALL               ND   60 MPH TSTM GUST

06/29/02   RENVILLE                       REPORTED BY STORM

                                          SPOTTER.

0940 PM    7 NW MAXBASS              ND   60 MPH TSTM GUST

06/29/02   BOTTINEAU                      REPORTED BY STORM

                                          SPOTTER.

0945 PM    SURREY                    ND   60 MPH TSTM GUST

06/29/02   WARD                           REPORTED BY STORM

                                          SPOTTER. SOME TREES

                                          DAMAGED.

1008 PM    BEULAH                    ND   60 MPH TSTM GUST

06/29/02   MERCER                         REPORTED BY STORM

                                          SPOTTER. ND ATMOSPHERIC

                                          RESOURCE BOARD OBSERVER.
Special weather statement, Jun 29, 11:40 PM CDT, 2 hours 14 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-300505-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
1140 PM CDT SAT JUN 29 2002

...SEVERE THUNDERSTORM WATCHES WILL EXPIRE AT MIDNIGHT...
AT MIDNIGHT SEVERE THUNDERSTORM WATCHES 486 AND 487...THAT COVERED
WESTERN AND CENTRAL NORTH DAKOTA...WILL EXPIRE.

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:48 PM CDTSevere Thunderstorm WarningBISDivide, McKenzie, Williams42 min
Jun 29, 8:41 PM CDTSevere Thunderstorm WarningBISBurke, Dunn, Mountrail34 min
Jun 29, 9:15 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, McLean, Mercer, Mountrail, Renville and 1 more60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.